Can I take Tylenol and Ibuprofen Every day For My Pain?
By Matt Sage, PharmD
As with most medications, you can take too much acetaminophen (Tylenol) or NSAIDs, non-steroidal anti-inflammatory drugs, such as Aspirin or Ibuprofen. With any drugs, taking more does not actually make the drug more effective and may result in severe side effects on your body or even result in death.
Even if they are both over-the-counter drugs, you should still consult your doctor or pharmacist to understand the recommended dosage for each drug. The dosage may vary based on your age, weight, and how much you have already taken throughout the day. You also want to ensure you are consulting your doctor or pharmacist when you are taking other medications or may be pregnant. Taking NSAIDs while pregnant can harm the fetus, so you want to ensure your doctor can give you alternatives for your pain.
Can I take Tylenol every day?
Tylenol is a pain reliever and a fever reducer. You should not exceed more than 3,000 milligrams per day. Even if you suffer from chronic painhttps://austinpaindoctor.com/pain/migraine-headache, you should check with your doctor to determine how much Tylenol is appropriate to take and how often you should take it.
The best advice is to follow the instructions on the label, given acetaminophen comes in different dosages and is mixed with other different medications. Because of this, Tylenol is the most common drug to overdose on. It is so easy to accidentally take multiple products containing acetaminophen, especially if you are taking several cold and flu medications.
What happens if I take too much Tylenol?
Tylenol taken in excess causes liver damage. The most common side effects of an overdose are nausea, stomach pain, loss of appetite, and headache.
If you are experiencing a rash, itching, or swelling, on your face, tongue, or throat, you should seek medical attention immediately. You should also seek medical attention if you are experiencing severe dizziness or difficulty breathing.
Can I take NSAIDs every day?
NSAIDs can be an effective drug for reducing inflammation in chronic or severe pain or in those who are suffering from inflammation due to infection. But they tend to have more contraindications compared with Tylenol or those in the acetaminophen family, especially for those who suffer from stomach ulcers or bleeding or have high blood pressure.
Unless directed otherwise by a doctor, NSAIDs should not be used for more than three days as a fever reducer and ten days or less for pain.
You should check the instruction labels for the proper dosage because maximum dosages vary depending on the type of NSAID you may be taking. On average, you should not exceed the maximum dose on the label unless your doctor has prescribed otherwise.
What happens if I take too many NSAIDs?
NSAIDs can have mild to severe gastrointestinal side effects such as stomach pain, nausea, vomiting, diarrhea, constipation, to stomach ulcers or bleeding. You should not mix prescription NSAIDs with over-the-counter ones because it could cause or even worsen the side effects.
If you start to experience black or tarry stools, see your doctor immediately, as well as any blood or material that looks like coffee grounds in your stool. It is even possible to experience changes in your hearing or vision. You should also seek immediate medical attention if you notice these changes.
NSAID overdose can lead to heart problems so severe that you could possibly suffer from stroke or heart attack, so it’s extremely important to avoid mixing NSAIDs and taking them for prolonged periods of time.
Can I take Tylenol and NSAIDs together?
You can take Tylenol and NSAIDs together, which may provide better relief for your pain or even further reduce side effects from fever. However, to lower the possible side effects you may experience, it is recommended to alternate between each medication. Taking them together should be a rare occurrence. If you plan on taking them together, it is especially important to be extra vigilant on the dosage, so you don’t take more than the recommended amount by accident.
Neither Tylenol nor NSAIDs are safer than the other. Both have potential side effects, and both can be abused and cause severe effects on the body. When you are considering taking either, you should consider what symptoms you are experiencing and take the drug that best treats those symptoms, rather than overmedicating on one, the other, or both to try to relieve your symptoms as quickly as possible.
If your symptoms persist with no relief from either medication, you should see your doctor, who can prescribe something more effective or run tests to get a proper diagnosis.